Virginia, 2020

Heavy Rain in Virginia, August 6, 2020

August 6, 2020 · NWS AKQ · 12 events in 12 counties and zones

Scattered thunderstorms along a frontal boundary produced heavy rain across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms along a frontal boundary produced heavy rain across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 6, 10:16 AM EST, 44 minutes earlier.

Area forecast discussion, Aug 6, 10:16 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1116 AM EDT Thu Aug 6 2020

.SYNOPSIS...
A weak surface boundary will remain near the local area through
Friday. This boundary will promote numerous opportunities for
showers and thunderstorms with locally heavy rainfall possible.High
pressure settles over the area for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1115 AM EDT Thursday...

Late morning weather analysis shows a weak frontal boundary
stretching from the VA Piedmont northeast to the Lower MD
Eastern Shore. Aloft, a broad upper trough is centered from the
Great Lakes south to the TN Valley (and will remain just W of
the FA through today). Tstms over the Lower Ern Shore have
shifted offshore. Still expecting scattered to numerous tstms
to develop across the area this afternoon and persist through
much of the night. While there is not much of a trigger for
tstms today, the weak boundary (and perhaps residual outflow
from this morning's storms) will combine with enough surface
heating to trigger tstms this aftn (mainly after 1-2 PM). Latest
12z/06 CAMs show tstms first initiating across ern VA and
near/just N of the forecast area from early-mid aftn. Then,
storms are expected to become concentrating in a WNW-ESE fashion
roughly along and just north of the I-64 corridor this evening
through the first part of tonight. Tstms are expected to slowly
diminish in coverage/intensity early Fri AM while gradually
propagating southward (w/ the aforementioned frontal boundary).
Have likely PoPs in almost all areas this aftn-evening with
highest PoPs (60-70%) shifting south/west after 00z. Will carry
slight chc-chc PoPs after 06z.

While the deep-layer flow/MBE velocities suggest that storms
will have some movement to them, FFG values are only 1-1.5"/hr
in a large area from roughly Chesterfield County-Newport News
north and east to Caroline County/the VA Nrn Neck. This is due
to wet antecedent conditions mainly from TS Isaias. In addition,
flash flooding was observed in the City of Richmond yesterday
evening and FFG values are now aob 0.5"/hr here. Given the
above mentioned factors, PWs around 2", and the fact that the
latest CAMs continue to highlight the I-64 corridor in
central/ern VA for heavy rain potential (HREF neighborhood probs
of ~50% for 3"/3 hr)...have hoisted a Flash Flood Watch from
the NW Piedmont-RIC metro-VA Peninsula north and east (w/ the
exception of the VA Ern Shore where FFGs are higher). Still
expect be busy w/ localized FFWs later today. The heavy rain
potential (along w/ poss localized wind gusts from stronger
storms) will continued to be mentioned in the HWO.

Warm and humid w/ highs mainly in the m80s. Lows tonight
generally in the low-mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 240 AM EDT Thursday...

Expecting convection to be slow to wind down this evening (w/
still the potential for localized heavy rainfall). Remaining
mostly cloudy thereafter overnight w/ lowering PoPs. Lows in the
u60s-l70s...except m70s in the urban areas of SE VA.

High PoPs/rain CHCs Fri-Fri night...though pcpn begins to shift
to the E as trough axis aloft shifts to the coast late (Fri
night). Models suggest a bit better dynamics Fri (combined w/
heating)...then fading Fri night. There will remain a concern
for locally heavy rainfall. Highs Fri in the m-u80s. Lows Fri
night in the u60s- l70s...except m70s in the urban areas of SE
VA.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 305 PM EDT Wednesday...

Medium range period looking to revert to a more typical summertime
pattern. Upper trough slides offshore on Saturday, with
lingering PoPs across the eastern third of the area on Sat.
Will maintain highest PoPs Sat along the coast. Highs Sat
mainly in the upper 80s. Weak high pressure is progged to settle
in from the N Sat night ans Sunday, leading to mainly dry
conditions other than a few isolated tstms Sun aftn (primarily
in the Piedmont). Lows Sat night in the mid/upper 60s well
inland and lower 70s near the coast.

Temperatures return back above normal early next week as sfc
high pressure slides off the coast, as broad heat ridge builds
back east. Resultant low-level return flow will pump up the heat
and humidity during this period, with mainly diurnally-driven
tstms Mon-Wed. Highs into the low-mid 90s with lows in the
upper 60s to mid 70s.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
As of 635 AM EDT Thursday...

Patchy FG/ST at SBY/BKN (IFR) and borderline MVFR CIGS (2-3
kft) at RIC early this morning. ISOLD tstms are poss this
morning...high prob at RIC/SBY. A weakening sfc boundary will
linger over the region today which will be the focus for
scattered to numerous SHRAs/tstms...mainly during the afternoon
and evening hours. MVFR to IFR conditions can be expected in
the heaviest rainfall. Light winds will continue outside of any
tstms. SCT mainly diurnal SHRAs/tstms will remain poss tonight
into Fri night until a second sfc boundary/upper level trough
pushes off the coast this weekend. Early morning mist/ground fog
could bring some short-lived VSBY/CIGs issues again Friday
morning.

&&

.MARINE...
As of 230 AM EDT Thursday...

No marine headlines today through at least this weekend. Winds this
morning are variable/onshore 5 kts or less. Waves in the bay around
a foot, and seas 2-3 ft. Winds become S/SE today 5-15 kts, and will
be southerly 5-10 kts on Friday. Waves 1-2 ft, and seas 2-3 ft today
through Friday. Winds over the northern bay and coastal waters may
briefly turn northerly early Saturday as a weak front tries to cross
the area waters, but should return to S/SE by late in the day.
Scattered convection expected both today and Friday, which could
result in short fused MWS/SMW being issued for stronger storms.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for MDZ021>025.
NC...None.
VA...Flash Flood Watch from 2 PM EDT this afternoon through late
     tonight for VAZ048-062-064-069-075>078-082>086-090-
     509>525.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...ALB/ERI
SHORT TERM...ALB
LONG TERM...LKB/MAM
AVIATION...ALB
MARINE...CMF
Hazardous weather outlook, Aug 6, 9:48 AM EST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1048 AM EDT Thu Aug 6 2020

MDZ021>025-VAZ048-062-064-069-075>078-082>086-090-509>525-071500-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Goochland-Caroline-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Charles City-New Kent-Gloucester-Middlesex-
Mathews-James City-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1048 AM EDT Thu Aug 6 2020

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms are expected Friday into Friday
night with localized heavy rainfall possible. There will remain a
threat for flooding of urban and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ060-061-065>068-079>081-087>089-092-093-
095>100-071500-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-
Prince George-Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
1048 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms will develop this afternoon and continue
through this evening. Locally heavy rainfall is possible and could
result in flooding of urban and typically poor drainage areas. Gusty
winds are possible from stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms are expected Friday into Friday
night with localized heavy rainfall possible. There will remain a
threat for flooding of urban and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 6:07 AM EST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
707 AM EDT Thu Aug 6 2020

VAZ080>082-514-061145-
Charles City-Prince George-Dinwiddie-Eastern Chesterfield (Including
Col. Heights)-
707 AM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CHARLES CITY...
NORTHERN PRINCE GEORGE AND NORTHEASTERN DINWIDDIE COUNTIES...THE CITY
OF COLONIAL HEIGHTS...THE CITY OF HOPEWELL AND THE CITY OF
PETERSBURG...

At 706 AM EDT, a strong thunderstorm was located near Petersburg,
moving northeast at 25 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Petersburg, Hopewell, Colonial Heights, Virginia State University,
Fort Lee, Prince George, Matoaca, Burrowsville, Garysville,
Sutherland, Ettrick, Jordans Point, Burgess, Wayside, Birchett
Estate, Addison, Reams, Jordan Point Country Club, Petersburg
National Battlefield and New Bohemia.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3706 7747 3720 7757 3739 7718 3722 7706
TIME...MOT...LOC 1106Z 241DEG 22KT 3716 7744

FISHER
Special weather statement, Aug 6, 6:19 AM EST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
719 AM EDT Thu Aug 6 2020

MDZ021-022-061200-
Dorchester-Wicomico-
719 AM EDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WICOMICO AND
EAST CENTRAL DORCHESTER COUNTIES...

At 719 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hurlock to near Vienna to near
Hebron. Movement was northeast at 20 mph.

Wind gusts of 40 to 45 mph are possible with these storms.

Locations impacted include...
Salisbury, Fruitland, Salisbury University, Delmar, Hebron,
Sharptown, Vienna, Mardela Springs, Galestown, Brookview, Eldorado,
Catchpenny, Trinity, Royal Oak, Chesapeake Heights, Melson and Shad
Point.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3864 7571 3846 7569 3845 7534 3845 7535
      3828 7574 3828 7575 3843 7585 3852 7587
      3866 7573
TIME...MOT...LOC 1119Z 239DEG 18KT 3859 7581 3847 7574 3836 7569

EI
Special weather statement, Aug 6, 6:49 AM EST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
749 AM EDT Thu Aug 6 2020

NCZ015>017-102-061245-
Eastern Currituck-Pasquotank-Camden-Western Currituck-
749 AM EDT Thu Aug 6 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CAMDEN...
SOUTHEASTERN PASQUOTANK AND SOUTHEASTERN CURRITUCK COUNTIES...

At 748 AM EDT, strong thunderstorms were clustered near Old Trap, or
8 miles west of Grandy, moving northeast at 10 mph.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Elizabeth City, Elizabeth City State University, Weeksville, Grandy,
Sanderling, Old Trap, Indiantown, Whitehall Shores, Shiloh, Corolla,
Poplar Branch, Aydlett, Glen Cove, Jarvisburg, Barco, Coinjock, Frog
Island, Riddle, Texas and Waterlily.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of thes storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3629 7624 3647 7586 3638 7578 3623 7573
      3622 7577 3620 7576 3615 7590 3617 7591
      3618 7600 3614 7600 3615 7606 3614 7607
      3614 7610 3613 7611 3613 7612
TIME...MOT...LOC 1148Z 228DEG 10KT 3628 7602

GINGRICH
Special weather statement, Aug 6, 7:00 AM EST, 4 hours before
Special Weather Statement
National Weather Service Wakefield VA
800 AM EDT Thu Aug 6 2020

MDZ022-024-061245-
Wicomico-Inland Worcester-
800 AM EDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WICOMICO
AND NORTHERN WORCESTER COUNTIES...

At 759 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Laurel to near Parsonsburg to near
Fruitland. Movement was east northeast at 30 mph.

Wind gusts around 40 mph and rainfall amounts of up to 1 inch are
possible with these storms.

These storms will be near...
  Berlin around 840 AM EDT.
  Ocean Pines around 845 AM EDT.

Other locations impacted by these storms include Bishop,
Salisbury-Wicomico, Bishopville, Willards, Lakewood, Longridge,
Chesapeake Heights, Pittsville, Powellville and Whaleyville.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3831 7518 3824 7560 3828 7561 3830 7566
      3829 7568 3841 7566 3846 7566 3845 7512
TIME...MOT...LOC 1159Z 251DEG 27KT 3856 7552 3844 7549 3829 7560

EI
Special weather statement, Aug 6, 7:45 AM EST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
845 AM EDT Thu Aug 6 2020

MDZ022-024-025-061345-
Wicomico-Maryland Beaches-Inland Worcester-
845 AM EDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WICOMICO
AND WORCESTER COUNTIES...

At 845 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Henlopen Acres to near Berlin to
Pocomoke City. Movement was east at 25 mph.

Wind gusts around 40 mph and rainfall amounts of up to 1 inch are
possible with these storms.

These storms will be near...
  Berlin around 900 AM EDT.
  Ocean Pines around 905 AM EDT.
  Cape Isle Of Wight around 910 AM EDT.
  Snow Hill around 915 AM EDT.
  Ocean City around 920 AM EDT.

Other locations impacted by these storms include Bishop, Boxiron,
Ocean City Municipality, Bishopville, Goodwill, Public Landing,
Ironshire, Willards, West Ocean City and Cedartown.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3830 7505 3829 7507 3808 7515 3799 7522
      3799 7527 3800 7526 3801 7527 3800 7529
      3805 7566 3806 7562 3807 7562 3807 7558
      3809 7557 3809 7554 3812 7555 3814 7558
      3818 7555 3822 7558 3845 7538 3845 7505
TIME...MOT...LOC 1245Z 263DEG 21KT 3868 7516 3836 7532 3807 7558

EI
Special weather statement, Aug 6, 8:48 AM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
948 AM EDT Thu Aug 6 2020

MDZ024-025-VAZ099-061430-
Maryland Beaches-Inland Worcester-Accomack-
948 AM EDT Thu Aug 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WORCESTER AND
ACCOMACK COUNTIES...

At 948 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Berlin to near Onley. Movement was
east northeast at 20 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Ocean City, Berlin, Cape Isle Of Wight, Ocean Pines, Newark,
Wachapreague, Horntown, Boxiron, Ocean City Municipality, Public
Landing, Greenbackville, Ironshire, Wallops Island, West Ocean City,
Locustville, Modest Town, Cedartown, Assawoman, Quinby and Atlantic.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3830 7505 3808 7515 3785 7531 3782 7537
      3784 7542 3780 7546 3760 7556 3754 7576
      3837 7521 3845 7505
TIME...MOT...LOC 1348Z 243DEG 17KT 3834 7519 3763 7565

GINGRICH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy rain. Local standard time, as filed.

Heavy Rain, Amelia

When
August 6, 11:00 AM EST to 11:00 PM EST
Where
Amelia County, 2 mi NE of Ammon
Reported by
Mesonet
Coordinates
37.221, -77.744

Rainfall totals between two and three inches were reported across the county. Rainfall total of 2.62 inches was reported at (2 NE) Ammon.

Heavy Rain, Chesapeake (C)

When
August 6, 11:00 AM EST to 11:00 PM EST
Where
Chesapeake (C) County, 1.8 mi NE of Chesapeake
Reported by
CoCoRaHS
Coordinates
36.838, -76.247

Rainfall totals between two and five inches were reported across the county. Rainfall total of 4.90 inches was reported at (1.8 NE) Chesapeake. Rainfall total of 3.59 inches was reported at (4.3 ENE) Chesapeake. Rainfall total of 3.00 inches was reported at (3.8 NNW) Chesapeake.

Heavy Rain, Chesterfield

When
August 6, 11:00 AM EST to 11:00 PM EST
Where
Chesterfield County, 3 mi WSW of Beach
Reported by
Mesonet
Coordinates
37.333, -77.650

Rainfall totals between two and three inches were reported across the county. Rainfall total of 2.57 inches was reported at Chesterfield.

Heavy Rain, Hanover

When
August 6, 11:00 AM EST to 11:00 PM EST
Where
Hanover County, 4.8 mi E of Montpelier
Reported by
CoCoRaHS
Coordinates
37.820, -77.592

Rainfall totals between two and three inches were reported across the county. Rainfall total of 2.70 inches was reported at (4.8 E) Montpelier.

Heavy Rain, Henrico

When
August 6, 11:00 AM EST to 11:00 PM EST
Where
Henrico County, 8.1 mi SE of Highland Spgs
Reported by
CoCoRaHS
Coordinates
37.467, -77.225

Rainfall totals between two and three inches were reported across the county. Rainfall total of 2.95 inches was reported at (8.1 SE) Highland Springs. Rainfall total of 2.85 inches was reported at (4.7 SSE) Montrose. Rainfall total of 2.55 inches was reported at RIC.

Heavy Rain, Isle of Wight

When
August 6, 11:00 AM EST to 11:00 PM EST
Where
Isle of Wight County, 3.6 mi SSE of Smithfield
Reported by
CoCoRaHS
Coordinates
36.932, -76.605

Rainfall totals between one and three inches were reported across the county. Rainfall total of 3.10 inches was reported at (3.6 SSE) Smithfield.

Heavy Rain, Middlesex

When
August 6, 11:00 AM EST to 11:00 PM EST
Where
Middlesex County, Saluda
Reported by
CoCoRaHS
Coordinates
37.600, -76.600

Rainfall totals between two and three inches were reported across the county. Rainfall total of 3.14 inches was reported at (8 SSW) White Stone. Rainfall total of 2.67 inches was reported at (1 S) Deltaville.

Heavy Rain, Powhatan

When
August 6, 11:00 AM EST to 11:00 PM EST
Where
Powhatan County, 3.2 mi SW of Powhatan
Reported by
CoCoRaHS
Coordinates
37.497, -77.971

Rainfall totals between two and three inches were reported across the county. Rainfall total of 2.93 inches was reported at (3.2 SW) Powhatan.

Heavy Rain, Richmond (C)

When
August 6, 11:00 AM EST to 11:00 PM EST
Where
Richmond (C) County, 2.1 mi N of Richmond
Reported by
CoCoRaHS
Coordinates
37.580, -77.450

Rainfall totals between two and three inches were reported across the county. Rainfall total of 2.74 inches was reported at (2.1 N) Richmond.

Heavy Rain, Southampton

When
August 6, 11:00 AM EST to 11:00 PM EST
Where
Southampton County, 0.55 mi W of Hunterdale
Reported by
CoCoRaHS
Coordinates
36.700, -76.980

Rainfall totals between two and four inches were reported across the county. Rainfall total of 3.44 inches was reported at (2.6 WNW) Franklin.

Heavy Rain, Suffolk (C)

When
August 6, 11:00 AM EST to 11:00 PM EST
Where
Suffolk (C) County, 4.12 mi ESE of Nurney
Reported by
Mesonet
Coordinates
36.610, -76.550

Rainfall totals between two and four inches were reported across the county. Rainfall total of 3.45 inches was reported at Mesonet Station GDSV2 GDR. Rainfall total of 3.39 inches was reported at (2.2 SE) Saunders. Rainfall total of 2.83 inches was reported at Mesonet Station DW9173 Suffolk.

Heavy Rain, Virginia Beach (C)

When
August 6, 11:00 AM EST to 11:00 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Reported by
CoCoRaHS
Coordinates
36.850, -75.980

Rainfall totals between three and seven inches were reported across the county. Rainfall total of 7.71 inches was reported at Virginia Beach. Rainfall total of 6.44 inches was reported at Mesonet Station CW7378 Virginia Beach. Rainfall total of 5.68 inches was reported at Mesonet Station DW4557 Virginia Beach. Rainfall total of 4.13 inches was reported at Mesonet Station 3028D Dam Neck.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917899, 918133, 918134, 918135, 918136, 918137, 918138, 918139, 918140, 918141, 918142, 918143.